Did anyone see the segment on side affects of Paxil on 20/20 Friday night? I take Paxil and I know that if I miss just 1 dose, I can feel it. I get sort of a fuzzy kind of feeling in my head. Also, according to 20/20, discontinuing the medicine can be a horrible experience.
HI Kaos:I used to take Paxil, and discontinuing it is not horrible if you do it under your doc's directions. Generally they have you taper off very slowly. My doc gave me Prozac to take if I had problems going of the Paxil, because she said Prozac was easier to stop, but I didn't need it. I had a few slight twinges, but nothing other than that.I think these tv shows like to exaggerate a bit to get better ratings. WHile it's true some people may have problems, the great majority don't if they taper off slowly.JeanG
Hi Kaos,It is very important not to miss doses of antidepressants. Check with your Doctor when to take a dose if you miss one.Discontinuing any SSRI antidepressant but especially Paxil must be done, as Jean said, with Doctor supervision. And this is usually done gradually. You may feel a little off, but it may be that your depression is returning or your body adjusting to a new state. I have heard horror stories from people who just stop cold turkey without supervision of a Doctor. This can also be dangerous. A Doctor must monitor use as well as withdrawal.vikee
I remember having taken the drug just for a couple of weeks. When I finally tapered my up to taking the fully recommended dose I experienced sleeplessness, sexual inorgasmia, and a constant urge to complete every range of motion when I used a muscle. The sleepness nights are what caused me to abort the drug, and I told my doctor that I wanted to quit taking it. She gave me no special instructions for going off it. When I quit taking the drug, I had horrible sensations of lost spatial orientation. I would be in the middle of a conversation with someone feeling pretty calm and would suddenly feel like the floor had been jerked out from under me. It is a frightening and unforgettable sensation that made me feel like I was going to collapse in despair. When I shared these experiences with my Nurse Practitioner, she nodded eagerly and said, "Yes, those are classic symptoms of SSRI withdrawl syndrome." I resisted the urge to be a smart alec and say, "So now you tell me!"SmithKline Beecham's spokesman sounds like your typical pharmaceutical, corporate lying scumbag. People like that guy never take accountability for the products that they sell. I think the term "SSRI discontinuance" is a market-friendly euphemism for "SSRI withdrawl." Be cautious of companies who hide behind statements like, "Only 2 out of every 1,000 reported this side effect." The truth is that it is uncommon for doctors to give these drug companies complaints about the drug's side effects. A person has to raise a real ruckus about the level of suffering they experience before the drug companies will acknowledge their drugs' negative side effects.
I've taken Paxil for 2+ years for anxiety. It helped my IBS when I first started taking it, but it's back...that's another story :>The reason you can't go off Paxil quickly is that it has a short half-life; it is gone from your system within 48 hours. Prozac, OTOH, can remain in your system for 6 weeks so you can see it would be much easier to taper off Prozac.
I used to take Paxil, didn't have any problems going off it, but going off Effexor was awful, I thought I had a stomach virus or something. I was useless for a few days. But I didn't taper. My counselor told me that most doctors don't even know that you must taper off psychoactive drugs VERY slowly. Over 6-8 weeks, I think she said. Good luck.-Meliponid
This is an older thread, you may not receive a response, and could
be reviving an old thread. Please consider creating a new thread.
Irritable Bowel Syndrome and Digestive Health Support Forum
A forum community dedicated to Irritable Bowel Syndrome and Digestive Health Support. Come join the discussion about treatment, diet, health, lifestyles, spirituality, medication, research, recovery, and more!